By Rebecca Drew
STEROID withdrawal caused this woman’s eczema to flare so badly that she QUIT HER JOB.
Former urban designer, Karina Withers (29) from Leeds, UK, has had eczema since she was a child, and it would mainly affect her arms, legs and neck.
When Karina was 19 and in her first year of university, her eczema returned to the most severe it had been in her life and juggling her perception of changes in her outside appearance with her studies lead to her being diagnosed with depression.
By her second year, eczema appeared on Karina’s face for the first time which made her reluctant to leave the house and this in turn exacerbated her mental health, the stress of which would then cause her skin to worsen.
Whenever Karina went to the doctor for her eczema, she found herself being prescribed stronger and stronger steroid creams and oral steroid tablets that would appear to fix the problem initially only for her debilitating eczema to return soon after the course of treatment had finished.
At 21, Karina was also prescribed Azathioprine, an immunosuppressant, for her skin which comes with a long list of potentially dangerous side effects which included liver damage and an increased risk of developing cancer. She stopped taking this after four months because she was aware of the dangers and didn’t see any notable difference in her skin.
Whilst working in 2017, Karina’s skin deteriorated to the worst it had ever been and as well as eczema, she started to suffer with bouts of impetigo which affected her mental health.
After trying everything to heal her skin from attending therapy, trying light therapy, having Hydrocortisone and Eumovate creams on repeat prescription for her face, and using Betnovate and Mometasone creams on her body, Karina felt frustrated that her skin never seemed to clear permanently.
In October 2019, Karina took the brave decision to leave employment so she could focus on healing her skin for good. After reading an article online, she realised that she was suffering from topical steroid addiction (TSA) and topical steroid withdrawal (TSW), when the skin reacts adversely after long-term use of topical steroids is stopped, and she decided to go cold turkey from November 20, 2019.
Within days, Karina’s skin started to react, and she deals with flaking, tearing, itching and oozing on a regular basis as her skin goes through withdrawal.
“I do remember people plucking hairs out of the back of my neck that were kind of embedded in blood when I was younger. It sounds gross but generally it was never more severe than childhood eczema is as standard,” said Karina.
“It’s really hard to pinpoint when it was that it actually started on my face, but it was definitely at uni which was already a very stressful time anyway because the course I was on was really hard. I got diagnosed with depression in my first year and had to repeat a number of years on medical grounds.
“It was just a vicious cycle of feeling depressed and my eczema getting worse and then feeling depressed because of it, not wanting to leave the house because it was so bad and it was uncomfortable and you don’t want to be seen like it, like with acne when you have it all over your face, you become more aware of it.
“Back then because I was so unwell mentally, I just didn’t have the capacity to put myself in a place to say, ‘I don’t care, this is my face, people can deal with it.’
“In my first job after uni, everyone was aware of it, I’d become more open talking about it and stopped caring so much because it was exhausting to be so concerned about something that was so far beyond my control.
“I never wore makeup to work because I was at a desk job, so I think people got used to what my face looked like.
“Steroids obviously worked for a time and then they’d stop working and you’d get bumped up to another strength and you’d keep going. Oral steroids are the be all and end all of fixing skin but similar to topical steroids, I remember taking them and two days later my skin was bad again. Everything just stopped making a difference.
“When I saw that article, I had never heard of TSW at all and seeing that was a massive relief and it was explanation as to why my skin was like it was, it made sense and was logical. It was such a massive eyeopener and that then sparked a googling spree and searching for Dr. Sato.
“It’s just so obvious, when it says, if you’re itchy, just scratch, ‘obviously’. Your skin isn’t producing enough moisture because you’re moisturising all the time, ‘obviously’. There was just one thing after the other that I was reading, and it was all just clicking into place and it was wildly frustrating that this had never been brought to my attention before. How can that much research be happening and no one in this country knows about it?
“The more research I did, the more it was like slapping myself on the forehead and saying ‘duh’ because it was so obvious.
“I’ve got one hundred per cent focus on getting better so I can have a better quality of life. I’m not doing nothing. Whilst I’m not physically doing very much I’m also doing a lot because my skin is going through withdrawal and recovering from addiction.
“You wouldn’t say to a heroin addict, ‘you need to get back to work before you’re healed’ you would tell them to get it out of their system first and heal.
“Anyone working whilst doing this is an absolute hero because I couldn’t imagine having to get up at a certain time when I’m not going to sleep until 6am because I’m scratching all night. It would be physically and mentally draining, and I think the process would be dragged out more.
“My skin is going through cycles of flaking, tearing and oozing.
“There is obviously the financial worry but I’m lucky that I’m in a position that I’ve got savings that I can use, I’d rather not be using them for this but at the same time, I can’t think of anything that’s more worthy than this.”
Karina has been incorporating TSW with no moisture therapy (NMT) to dry out her skin and allow it to create its own moisture again.
NMT has transformed Karina’s approach to her skin and she follows its main principles by only showering once a week, doesn’t use any moisturiser and tries to only consume a litre of water a day.
Interestingly the NMT approach doesn’t discourage people from scratching their skin but says it can help make the skin stronger and encourage further healing.
Karina has been documenting her TSW and NMT journey on Instagram and has been inundated with messages of love and support from people who say she’s inspired them.
Remarkably, Karina hasn’t let her TSW get in the way of her living life and she regularly goes out and about without makeup on and has even more recently gone on a date without wearing makeup, something that has been incredibly transformative.
Karina hopes to show others going through TSW that they shouldn’t let the condition of their skin get in the way of them living life.
“Unless it gets to the day when I’m literally head to toe in a scab, well, it’s been worse! Yes, I look like an alien right now and when I had my red skin syndrome, which I called my batman mask, I would take the mick out of my skin. It’s not in a self-depreciating way, it’s just in a more positive way if you can laugh about it,” said Karina.
“I’ve started dating someone new and that’s a whole other hurdle, I’ve never been out before in town without makeup. Would I rather be out in town with my TSW and people being able to see very obviously that there’s something wrong than cover it up with a load of makeup and just have flaking bits and it being tight and uncomfortable? I think I’d rather have people see it for what it is.
“It was a pretty drastic step for me mentally to go into town on a Saturday night with my face as it is but it’s another hurdle I managed to go crashing through. I imagine that going on dates/going out on a night are a few things that people might be avoiding during recovery and it would be great to make it as normal as he made it feel.
“I essentially offered up that if we went out, I wouldn’t be wearing makeup so if we wanted to stay in that’s ok. He said it didn’t bother him at all so off we went to crazy golf. The second we got out the taxi he took my hand into a firm grip and I didn’t worry about my skin again until I saw it in the toilet mirrors.
“Taking the step to put it out there has had an overwhelming response and has made me feel that I’m doing something not only for myself but to help other people as well and it’s a massive positive and keeps me going.
“It’s a healing process that will take time, we’re making up for ten years of steroid abuse on my face and it’s going to take more than a couple of months to fix.
“Until I got the reactions from it, I didn’t think it was brave or being strong. I thought, look this is my face, this is what I’m going through. I don’t think my skin’s the worst of it, and I don’t think it’s the best.
“I was going to document it and I may as well document it online. I put a photo of my face online when I look good so why not put up a photo of my everyday face.”
For more information see www.instagram.com/kbizzle90